I have been prescribed hydrocodone 5mg two-four times a day as needed. My son in 6 months old. Is it safe to take this medication long term while breastfeeding? He gets baby food twice a day and I try to time it to where he eats baby food after taking the medication. I also took this medication after having a c section so I know that it is safe, but I am concerned about the effects (if any) after long-term use. I have been taking 1-3 per day for about 6 weeks. I do not want to stop breastfeeding, but do not want to cause any harm to my baby. I need the medication due to complications from an autoimmune disease. I take as little as possible, but some days the pain is too much and I must take medication.
This is too important to ignore, sorry you've not gotten any responses yet!!
So I figured I'd toss my two cents in. Please, call your doc or pharmacist about this, tis too important!! If your doc prescribed hydrocodone and knows you are breast-feeding your wee one, she/he should know if there are any complications. Yet I'd call, just to be on the safe side!
Best wishes to you and your little one!!
Here's what the literature has to say.
Acetaminophen is excreted in breast milk in small amounts, but the significance of its effects on nursing infants is not known. It is not known whether hydrocodone is excreted in human milk. Because many drugs are excreted in human milk and because of the potential for serious adverse reactions in nursing infants from hydrocodone and acetaminophen, a decision should be made whether to discontinue nursing or to discontinue the drug, taking into account the importance of the drug to the mother.
I agree you must be really careful with this. I do believe opiates do come through into the breast milk and your baby may need to be considered, perhaps even if you are in so much pain, you may need to discontinue breast feeding. I was told by a freind that is a head nurse for a hospital birthing clinic and advocate of breast feeding that you must be very careful. Your baby would need to be weaned off the hydrocordone just like you would if you had withdrawal/dependence or it could cause problems later with the baby not responding to pain medicines correctly as a young child. The babies are very sensitive to opiates for some reason. I beg you please contact your doctor and remind her you are breast feeding and also ask your child's doctor as well. I sure hope you feel better soon, you have a big but happy job ahead of you as a mother! Congratulations on being a mom, and take good care for both of you... hugs Amanda
I see this is an old post, but I wanted to weigh in. I had a birth injury, and both my doctor and my baby's pediatrician told me several times to continue nursing while taking hydrocodone. They said that the amounts passed through to the breastmilk would be trace amounts, and my baby would not be affected even with long term use. I asked both doctors several times, and they emphasized that such a minimal amount is passed through the breastmilk and would have no ill effects on my baby.
- Hydrocodone Information for Consumers
- Hydrocodone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Hydrocodone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Oct 2012 • 1 answer
Posted 18 Jun 2014 • 1 answer
Posted 2 Aug 2014 • 3 answers
Posted 29 Oct 2015 • 3 answers
Posted 11 May 2016 • 1 answer